Ghent University Academic Bibliography

Advanced

Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity

P Musette, ML Brandi, P Cacoub, Jean Kaufman UGent, R Rizzoli and JY Reginster (2010) OSTEOPOROSIS INTERNATIONAL. 21(5). p.723-732
abstract
Cutaneous adverse reactions are reported for many treatments including antiosteoporotic agents. This position paper includes an algorithm for their recognition. With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration, and systemic corticosteroids, if necessary, the prognosis is good. Cutaneous adverse reactions are reported for many therapeutic agents and observed in between 0% and 8% of treated patients depending on the drug. The antiosteoporotic agents are reputed to be safe in terms of cutaneous effects; however, there have been a number of case reports of cutaneous adverse reactions, which merit consideration. This was the subject of a Working Group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, to focus on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. We prepared this position paper following these discussions, and include an algorithm for their recognition. We reviewed cutaneous adverse reactions observed with antiosteoporotic agents, including information from case reports, regulatory documents, and pharmacovigilance. The cutaneous adverse reactions range from benign reactions including exanthematous or maculopapular eruption (drug rash), photosensitivity, and urticaria to the severe and potentially life-threatening reactions, angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Review of available evidence shows that cutaneous adverse reactions occur with all commonly used antiosteoporotic agents. Notably, there are reports of SJS and TEN for bisphosphonates, and of DRESS and TEN for strontium ranelate. These severe reactions remain very rare (< 1 in 10,000 cases). With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization and rehydration and systemic corticosteroids if necessary, the prognosis is good.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (review)
publication status
published
subject
keyword
EOSINOPHILIA, RASH, ENGLAND, FRACTURE, ALENDRONATE, SYSTEMIC SYMPTOMS, POSTMENOPAUSAL WOMEN, STRONTIUM RANELATE, STEVENS-JOHNSON-SYNDROME, TOXIC EPIDERMAL NECROLYSIS, Osteoporosis, Hypersensitivity reactions, Cutaneous adverse reactions, Anti-osteoporotic treatments
journal title
OSTEOPOROSIS INTERNATIONAL
Osteoporosis Int.
volume
21
issue
5
pages
723 - 732
Web of Science type
Review
Web of Science id
000276075600003
JCR category
ENDOCRINOLOGY & METABOLISM
JCR impact factor
4.859 (2010)
JCR rank
23/115 (2010)
JCR quartile
1 (2010)
ISSN
0937-941X
DOI
10.1007/s00198-009-1097-5
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
1194242
handle
http://hdl.handle.net/1854/LU-1194242
date created
2011-03-22 14:26:48
date last changed
2016-12-19 15:38:01
@article{1194242,
  abstract     = {Cutaneous adverse reactions are reported for many treatments including antiosteoporotic agents. This position paper includes an algorithm for their recognition. With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration, and systemic corticosteroids, if necessary, the prognosis is good. 
Cutaneous adverse reactions are reported for many therapeutic agents and observed in between 0\% and 8\% of treated patients depending on the drug. The antiosteoporotic agents are reputed to be safe in terms of cutaneous effects; however, there have been a number of case reports of cutaneous adverse reactions, which merit consideration. This was the subject of a Working Group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, to focus on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. We prepared this position paper following these discussions, and include an algorithm for their recognition. 
We reviewed cutaneous adverse reactions observed with antiosteoporotic agents, including information from case reports, regulatory documents, and pharmacovigilance. 
The cutaneous adverse reactions range from benign reactions including exanthematous or maculopapular eruption (drug rash), photosensitivity, and urticaria to the severe and potentially life-threatening reactions, angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN). Review of available evidence shows that cutaneous adverse reactions occur with all commonly used antiosteoporotic agents. Notably, there are reports of SJS and TEN for bisphosphonates, and of DRESS and TEN for strontium ranelate. These severe reactions remain very rare ({\textlangle} 1 in 10,000 cases). 
With early recognition and proper management, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization and rehydration and systemic corticosteroids if necessary, the prognosis is good.},
  author       = {Musette, P and Brandi, ML and Cacoub, P and Kaufman, Jean and Rizzoli, R and Reginster, JY},
  issn         = {0937-941X},
  journal      = {OSTEOPOROSIS INTERNATIONAL},
  keyword      = {EOSINOPHILIA,RASH,ENGLAND,FRACTURE,ALENDRONATE,SYSTEMIC SYMPTOMS,POSTMENOPAUSAL WOMEN,STRONTIUM RANELATE,STEVENS-JOHNSON-SYNDROME,TOXIC EPIDERMAL NECROLYSIS,Osteoporosis,Hypersensitivity reactions,Cutaneous adverse reactions,Anti-osteoporotic treatments},
  language     = {eng},
  number       = {5},
  pages        = {723--732},
  title        = {Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity},
  url          = {http://dx.doi.org/10.1007/s00198-009-1097-5},
  volume       = {21},
  year         = {2010},
}

Chicago
Musette, P, ML Brandi, P Cacoub, Jean Kaufman, R Rizzoli, and JY Reginster. 2010. “Treatment of Osteoporosis: Recognizing and Managing Cutaneous Adverse Reactions and Drug-induced Hypersensitivity.” Osteoporosis International 21 (5): 723–732.
APA
Musette, P., Brandi, M., Cacoub, P., Kaufman, J., Rizzoli, R., & Reginster, J. (2010). Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity. OSTEOPOROSIS INTERNATIONAL, 21(5), 723–732.
Vancouver
1.
Musette P, Brandi M, Cacoub P, Kaufman J, Rizzoli R, Reginster J. Treatment of osteoporosis: recognizing and managing cutaneous adverse reactions and drug-induced hypersensitivity. OSTEOPOROSIS INTERNATIONAL. 2010;21(5):723–32.
MLA
Musette, P, ML Brandi, P Cacoub, et al. “Treatment of Osteoporosis: Recognizing and Managing Cutaneous Adverse Reactions and Drug-induced Hypersensitivity.” OSTEOPOROSIS INTERNATIONAL 21.5 (2010): 723–732. Print.